Wyoming, 2018

Damaging Winds in Wyoming, May 17, 2018

May 17, 2018 · NWS UNR · 5 events in 1 county or zone

A severe thunderstorm moved through the Gillette area, producing wind gusts of 60 to 70 mph. Railcars parked at the yard near Rozet stared to move along the tracks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved through the Gillette area, producing wind gusts of 60 to 70 mph. Railcars parked at the yard near Rozet stared to move along the tracks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 4:15 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, May 17, 4:15 PM MST, 1 hour 37 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
515 PM MDT Thu May 17 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 205 PM MDT Thu May 17 2018

An upper level trough covers the western CONUS, and a
weak wave is pushing through the northern plains. Showers and
thunderstorms have developed across parts of far western SD.
Surface trough is moving into the CWA, and winds ahead of the
trough are breezy across west central SD. Temperatures are rising
into the 80s, and dew points are in the 50s and lower 60s.

A potent shortwave associated with the upper trough will cross the
CWA this afternoon and evening, sparking thunderstorms across much
of the area. MLCAPE is already 1500-2000 J/kg over much of the area,
and 0-6 km shear is 30-40 kts across northwestern SD. Hi-res
convective models are showing thunderstorms expanding around the
SD/WY border early this afternoon, forming an MCS as the wave shifts
eastward. Inverted-V soundings support strong wind gusts, and large
hail will also be a possibility. PW values of 150-200% of normal
suggest heavy rain, and flooding may be a concern, especially for
areas that have recently received plentiful moisture. Storms will
shift into eastern SD after midnight.

Low-level trough will linger over the region Friday. Cooler air will
start to push into the CWA from the northwest with a cold front,
while southerly flow across southern and central SD will keep
temperatures warm, allowing instability to redevelop. Another round
of thunderstorms is expected along and southeast of the front.
Decent CAPE and shear will allow for a few marginally strong storms,
especially across southwestern to central SD.

Showers will persist across mainly the southeastern half of the CWA
Saturday, as the low very slowly transitions from eastern CO into KS
and eastern NE. As cold air wraps into the low, highs Saturday will
be only in the 50s, with lows Saturday night dipping into the 30s
and 40s.

The low finally starts moving out of the region Sunday, and a
warming trend will begin as ridging develops. Meanwhile, another
strong low pressure system will develop over the western states,
which will bring more storm activity to the region towards the
middle of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 508 PM MDT Thu May 17 2018

Thunderstorms will continue across much of the area tonight,
gradually shifting eastward. Severe storms are expected, with
large hail and damaging wind gusts. Some MVFR ceilings will move
into the northwestern CWA Friday morning, and northwesterly winds
will become breezy. Showers and thunderstorms will redevelop
across much of the area in the afternoon. Some storms could be
strong to severe again.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Pojorlie
Hazardous weather outlook, May 17, 3:04 AM MST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
404 AM MDT Thu May 17 2018

SDZ001-002-012>014-024>026-028-029-072>074-WYZ056>058-071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
404 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms on Friday and then again early next
week. Widespread severe weather is not expected, but a stronger
storm or two is possible with gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-030>032-041>044-046-047-049-181300-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
404 AM MDT Thu May 17 2018 /504 AM CDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for additional severe storms on Friday. Some of
these storms may contain large hail and strong winds. Otherwise,
the next chance for thunderstorms will be early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-181300-
Northern Campbell-Southern Campbell-
404 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Widespread severe storms are not expected, but small hail and
gusty winds are possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for showers and thunderstorms are expected through
next week. At this time, the threat for severe thunderstorms
looks to be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 17, 5:06 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
606 PM MDT THU MAY 17 2018

WYZ054-055-180045-
Southern Campbell WY-Northern Cambell WY-
606 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL COUNTY UNTIL
645 PM MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Fort Reno Historical Site, or 30 miles northeast
of Kaycee, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Savageton and Pumpkin Buttes.

This Includes Interstate 90 in Wyoming between Mile Markers 97 and
117.

LAT...LON 4451 10601 4399 10525 4362 10602
TIME...MOT...LOC 0005Z 228DEG 40KT 4392 10610

Eagan
Local storm report, May 17, 5:22 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     12 E GLAD VALLEY        45.40N 101.54W
05/17/2018  E60 MPH          ZIEBACH            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, May 17, 5:23 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     1 WSW RED ELM           45.05N 101.80W
05/17/2018  M62 MPH          ZIEBACH            SD   DEPT OF HIGHWAYS

&&

EAGAN
Special weather statement, May 17, 5:35 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
635 PM MDT THU MAY 17 2018

WYZ055-180100-
Southern Campbell WY-
635 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 700 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Tree Junction, or 11 miles southwest of Wright, moving east at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pine Tree Junction and Pumpkin Buttes.

LAT...LON 4370 10593 4386 10557 4350 10549 4349 10571
      4350 10588
TIME...MOT...LOC 0035Z 258DEG 17KT 4368 10572

Eagan
Special weather statement, May 17, 5:49 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
649 PM MDT THU MAY 17 2018

WYZ054-055-180130-
Southern Campbell WY-Northern Cambell WY-
649 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 730
PM MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Gillette, moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gillette, Echeta, Camplex Event Facility, and Gillette Airport.

This Includes Interstate 90 in Wyoming between Mile Markers 96 and
131.

LAT...LON 4424 10601 4438 10602 4462 10575 4401 10511
      4379 10573 4422 10603
TIME...MOT...LOC 0049Z 229DEG 19KT 4413 10563

Eagan
Special weather statement, May 17, 5:52 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
652 PM MDT THU MAY 17 2018

WYZ054-180115-
Northern Cambell WY-
652 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 715 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Spotted Horse, or 41 miles northwest of Gillette,
moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Spotted Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4499 10592 4500 10589 4484 10557 4464 10589
      4475 10602 4485 10601 4499 10603
TIME...MOT...LOC 0052Z 217DEG 18KT 4482 10586

Eagan

The radar

The Rapid City radar (KUDX), 222 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 17, 5:52 PM MST
Where
Campbell County, 8 mi SW of Gillette
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
44.208, -105.614

Thunderstorm Wind, Campbell

When
May 17, 6:00 PM MST to 6:15 PM MST
Where
Campbell County, Gillette
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.290, -105.500

Wind gusts of 60 to 70 mph downed a few trees and damaged building roofs in Gillette.

Thunderstorm Wind, Campbell

When
May 17, 6:03 PM MST
Where
Campbell County, (Gcc)gillette Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.350, -105.540

Thunderstorm Wind, Campbell

When
May 17, 6:04 PM MST
Where
Campbell County, 3 mi ESE of Gillette
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.273, -105.444

Thunderstorm Wind, Campbell

When
May 17, 6:34 PM MST to 6:37 PM MST
Where
Campbell County, 1 mi SW of Rozet
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.270, -105.214

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747374, 747375, 747376, 747377, 747378.